Affordable Access

Publisher Website

Diphenhydramine-induced wide complex dysrhythmia responds to treatment with sodium bicarbonate

Authors
Journal
The American Journal of Emergency Medicine
0735-6757
Publisher
Elsevier
Publication Date
Volume
21
Issue
3
Identifiers
DOI: 10.1016/s0735-6757(02)42248-6
Keywords
  • Diphenhydramine
  • Sodium Bicarbonate
  • Overdose
Disciplines
  • Medicine

Abstract

Abstract Diphenhydramine, a common ingredient in over-the-counter medications, is often taken in overdose. Toxicity is usually limited to anticholinergic symptoms. However, because diphenhydramine also exhibits type IA sodium channel blockade, cardiac toxicity is also possible. Although it would be expected that, like other type IA toxicities, diphenhydramine-induced cardiotoxicity could be responsive to hypertonic sodium bicarbonate, this finding is largely unappreciated. We describe 3 cases of diphenhydramine-induced cardiac toxicity that were responsive to bicarbonate.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Diphenhydramine-induced wide complex dysrhythmia r...

on The American Journal of Emerge... May 2003

Massive diphenhydramine poisoning resulting in a w...

on Annals of Emergency Medicine March 1992

Propoxyphene-induced wide QRS complex dysrhythmia...

on Journal of toxicology. Clinica... 1995

Massive diphenhydramine poisoning resulting in a w...

on Annals of Emergency Medicine Jan 01, 1992
More articles like this..